Montana, 2013

Flood in Montana, June 4 to 6, 2013

June 4 to 6, 2013 · NWS GGW · 1 event in 1 county or zone

An overall wet spring season and recent heavy rainfall primarilly over Phillips county combined with additional storms during early June to increase the levels along creeks and streams feeding into the Milk River, including Peoples Creek near the town of Dodson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An overall wet spring season and recent heavy rainfall primarilly over Phillips county combined with additional storms during early June to increase the levels along creeks and streams feeding into the Milk River, including Peoples Creek near the town of Dodson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 4, 1:30 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 4, 1:30 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT TUE JUN 4 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
...DRIER TIMES AHEAD...

SURFACE LOW CENTER IS MOVING INTO MINNESOTA THIS AFTERNOON WHILE
HIGH PRESSURE OVER CENTRAL MONTANA WILL MOVE THROUGH THE CWA
TONIGHT. DRIER AIR FROM THE NORTH IS ADVECTING INTO THE AREA AND
PRESENTS A CHALLENGE FOR FOG. CLOUDS ARE EXPECTED TO CLEAR IN THE
WESTERN ZONES SO FOG LOOKS TO BE THE BEST BET HERE BUT CONFIDENCE IS
LOW.

AN UPPER RIDGE ALONG THE WEST COAST WILL GRADUALLY BUILD INTO THE
AREA THROUGH THURSDAY. STRONG JUNE SUNSHINE WILL GRADUALLY WARM AND
DRY THE AREA WITH TEMPERATURES APPROACHING NORMALS. THE NEXT SYSTEM
TO AFFECT THE AREA WILL BE AFTER THIS PERIOD. JAMBA

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
NOT MUCH HAS CHANGED FOR THE LONG TERM. BRIEF RIDGING TO A
SLIGHTLY MORE ZONAL PATTERN STILL LOOKS TO DOMINATE THE PERIOD
WITH BRIEF SHORTWAVES BRINGING CHANCES FOR SHOWERS AND
THUNDERSTORMS. BOTH THE ECMWF AND GFS BRING 500 TO 1000 J/KG OF
CAPE TO THE REGION FRIDAY NIGHT...HOWEVER THE ECMWF IS MORE FOR
THE WESTERN ZONES AND THE GFS PUSHES THE ENERGY INTO THE DAKOTAS.
FOR NOW...THE THREAT OF SEVERE IN THE LONG TERM DOES NOT SHOW ANY
SUBSTANTIAL CONFIDENCE. OTHERWISE...NO MAJOR CHANGES TO THE
PREVIOUS FORECAST AND JUST ADJUSTED GRIDS SLIGHTLY TO NEW MODEL
TRENDS. BARNWELL

PREVIOUS LONG TERM FORECAST...THE LONG TERM FORECAST PERIOD LOOKS
TO BE RELATIVELY UN- EVENTFUL AS NORTHEAST MONTANA IS PROGGED TO
REMAIN UNDER A PREDOMINANTLY WNW FLOW ALOFT FROM THURSDAY NIGHT
THROUGH SUNDAY AFTERNOON. LOW PRESSURE WILL RESIDE OVER THE
CENTRAL CANADIAN PROVINCES AND HIGH PRESSURE WILL RESIDE OVER THE
SOUTHWESTERN UNITED STATES.

ANY PRECIPITATION WHICH HAPPENS TO REACH THE GROUND WILL BE THE
RESULT OF SOME VERY SMALL AND SUBTLE SHORT WAVE DISTURBANCES
EMBEDDED WITHIN THIS UPPER LEVEL FLOW REGIME. SUNDAY NIGHT THROUGH
MONDAY NIGHT...A SUBTLE SHORT WAVE RIDGE IS EVIDENT IN THE MODEL DATA.

MODEL CONSENSUS IS FAIRLY GOOD AND THE ONLY DISAGREEMENTS AND LACK
OF CONFIDENCE WOULD BE REGARDING THE VERY SMALL SHORT WAVE TIMING
AND PLACEMENT DIFFERENCES...WHICH THIS FAR OUT IN TIME ARE USUALLY
VERY DIFFICULT TO PIN DOWN AND RESOLVE.

GENERALLY SPEAKING...WE CAN EXPECT OCCASIONAL LIGHT RAIN SHOWERS
AND THUNDERSTORMS WITH GRADUALLY WARMING TEMPERATURES THROUGH
FRIDAY...A SLIGHT COOL FRONT ON SATURDAY...AND A CLIMB TO ABOVE
NORMAL TEMPERATURES BY THE END OF THE FORECAST PERIOD. BMICKELSON

&&

.AVIATION...
THE CHANCE FOR SHOWERS AND LOWER CEILINGS WITH MVFR CONDITIONS MAY
STILL LINGER THIS AFTERNOON...MAINLY FOR KSDY AND KGDV.
OTHERWISE...EXPECT VFR CONDITIONS AND IMPROVED CEILING HEIGHTS
THROUGH THE TAF PERIOD. PATCHY FOG MAY DEVELOP OVERNIGHT AND
IMPACT KGGW AND KOLF TOMORROW MORNING. NORTHERLY WINDS WILL CALM
DOWN A BIT TO BE MAINLY LIGHT AND VARIABLE OVERNIGHT. BARNWELL

&&

.HYDROLOGY...
FLOODING ISSUES ON SMALL STREAMS AND CREEKS CONTINUE IN SOUTHWEST
PHILLIPS AND PETROLEUM COUNTIES. RIVER FLOODING THREATS REMAIN ON
THE LOWER MILK AND MUSSELSHELL RIVERS. SEE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS. JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 4, 2:24 PM MST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
324 PM MDT TUE JUN 4 2013

MTZ021-022-060-051130-
PETROLEUM-GARFIELD-SOUTHWEST PHILLIPS-
324 PM MDT TUE JUN 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR SWOLLEN STREAMS AND CREEKS
ACROSS THE AREA.

HIGH LEVELS ON THE MUSSELSHELL RIVER CONTINUE. MINOR FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017-051130-
CENTRAL AND SOUTHERN VALLEY-
324 PM MDT TUE JUN 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE MILK RIVER AND BEAVER CREEK CONTINUE TO RUN HIGH. MINOR
FLOODING ON THE BEAVER CREEK NEAR HINSDALE AND ON THE MILK NEAR
GLASGOW IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Phillips

When
June 4, 4:00 PM MST to June 6, 12:00 AM MST
Where
Phillips County, 5.5 mi W of Dodson to 5.62 mi WSW of Dodson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
48.400, -108.350

Peoples Creek, west of the town of Dodson, rose out of its banks on June 4th and covered the surrounding low-lying areas, including Montana Highway 8 and US Highway 2. Law enforcement officials set off a quarter-mile section of US Highway 2, directing vehicles to slowly tread a depth of 3 inches of water until the water receeded on June 6th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461228.